Iowa, 2013

Hail and Damaging Winds in Iowa, August 11, 2013

August 11, 2013 · NWS DMX · 8 events in 6 counties and zones

A cold front moved slowly south into Iowa during the afternoon and evening of the 11th. Highs reached the mid 80s with dewpoint temperatures in the 60s on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$25,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved slowly south into Iowa during the afternoon and evening of the 11th. Highs reached the mid 80s with dewpoint temperatures in the 60s on the 11th. A line of thunderstorms developed along the frontal boundary and spread east-southeast across central Iowa. CAPE was 1000-2000 J/kg with downdraft CAPE around 900 J/kg. Available shear was in the 25 to 35 kt range. CAPE in the -10 to -30 C layer of the atmosphere was around 400 J/kg. The freezing level was quite high around 14,500 feet. The precipitable water was around 1.4 inches. LCL heights were in the 750 to 1000 meter range. Scattered severe reports were received with winds of 60 to 65 MPH in parts of north central and northeast Iowa. A funnel cloud was reported in Kossuth County. Heavy rainfall of over 2 inches in an hour occurred in Butler County. Hail was minimal, however there were a few reports of up to one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 2:24 PM CST, 1 hour earlier.

Area forecast discussion, Aug 11, 2:24 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SUN AUG 11 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 320 PM CDT SUN AUG 11 2013

MAIN CONCERN OVERNIGHT WILL BE THE BOUNDARY PASSING THROUGH THE
STATE AND CONVECTIVE POTENTIAL.  CURRENTLY...THE FRONT LIES ACROSS
NORTHERN IOWA WITH ELEVATED CONVECTION MOVING ALONG THE
IOWA/MINNESOTA BORDER.  THE LAST FEW SCANS ON RADAR HAVE INDICATED
NEW DEVELOPMENT ALONG THE SURFACE BOUNDARY IN AN AREA OF MLCAPES OF
1500-2500 J/KG. EFFECTIVE BULK SHEAR OF 25 TO 35 KTS IS COMMON NEAR
THE BOUNDARY IN NORTHERN IOWA AND EXPECTED TO CONTINUE INTO THIS
EVENING.  ANTICIPATE CONVECTION TO INCREASE ALONG THE FRONT LATE
THIS AFTERNOON WITH SOME SEVERE STORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.  THERE MAY BE AN ISOLATED TORNADO IN A
NARROW CORRIDOR ALONG THE FRONT WHERE LOCALIZED SR 0-1KM HELICITY
VALUES ARE 150-200 M2/S2...MAINLY EARLY IN THE EVENT.  THE STORMS
WILL MOVE EAST WITH NEW DEVELOPMENT GRADUALLY DRIFTING SOUTHWARD
WITH THE FRONT AND BECOMING LESS PROMINENT INTO THE EVENING AND
OVERNIGHT AS INSTABILITY DIES OFF AND FORCING SUBSIDES.  SOME FOG
FORMATION IS EXPECTED IN FAR NORTHERN IOWA WHERE SKIES CLEAR BY LATE
TONIGHT...WINDS WILL BE LIGHT AND THERE IS RESIDUAL MOISTURE FROM
RAINFALL EARLIER TODAY.

.LONG TERM.../MONDAY THROUGH SUNDAY/...
ISSUED AT 320 PM CDT SUN AUG 11 2013

PRIMARY FORECAST CONCERN FOR EXTENDED WILL BE PRECIPITATION
CHANCES FOR BEGINNING OF PERIOD...BEFORE ANOTHER AREA OF HIGH
PRESSURE PUSHES SOUTH INTO IOWA FROM CANADA AND DRY PATTERN
RETURNS. WITH BOUNDARY PUSHING SOUTH OVERNIGHT HAVE CONFINED
PRECIPITATION CHANCES TO THE SOUTHERN CWA THROUGH THE DAY
MONDAY...CUTTING BACK ON NORTHERN EXTENT. BOUNDARY SLOWS SOUTHERN
PUSH ACROSS MISSOURI..AND HAVE KEPT CHANCES ACROSS FAR SOUTH IN
THE AFTERNOON MONDAY WITH THUNDERSTORM DEVELOPMENT POSSIBLE.
HOWEVER...STRONGER SHORTWAVE WILL PUSH EAST ACROSS KANSAS/MISSOURI
MONDAY WHICH WILL LIMIT AVAILABLE MOISTURE/INSTABILITY ACROSS
SOUTHERN IOWA. HAVE REMOVED PRECIPITATION FOR MONDAY NIGHT...THOUGH
MAY SEE A BRIEF WINDOW AFTER 12Z FOR PRECIPITATION ACROSS THE FAR
SOUTH WITH ANY STORMS THAT DEVELOP IN THE LATE AFTERNOON BEFORE
PUSHING OUT OF AREA.

BEHIND BOUNDARY CANADIAN HIGH PRESSURE WILL PUSH SOUTH ACROSS
IOWA. THIS WILL KEEP CONDITIONS COOL AND DRY WITH MAJORITY OF
WAVES PUSHING THROUGH FLOW REMAINING FURTHER WEST ACROSS
NEBRASKA/WESTERN IOWA. HAVE LEFT SLIGHT CHANCE POPS ACROSS THE
NORTH FOR THURSDAY NIGHT AND FRIDAY AS HIGH BEGINS TO PUSH EAST
AND SHORTWAVE PUSHES THROUGH FLOW. HOWEVER...AGAIN HAVE LOW
CONFIDENCE IN TIMING AND LOCATION OF THIS WAVE AT THIS TIME AND
THEREFORE HAVE KEPT ONLY SLIGHT CHANCES POPS.

TEMPERATURES WILL BE COOL THROUGH PERIOD WITH HIGH PRESSURE
ALLOWING FOR COOL NORTHERN AIR AND CAA ACROSS THE AREA. HAVE
GENERALLY KEPT TEMPERATURES NEAR GOING...THOUGH HAVE LOWERED LOWS
A FEW DEGREES ESPECIALLY IN THE NORTHEAST. HAVE INCREASED HIGHS A
FEW DEGREES...ESPECIALLY IN THE SOUTH FOR MONDAY AND TUESDAY WITH
BETTER MIXING AND WARMER TEMPERATURES ALOFT. THOUGH CLOUD COVER
MONDAY MAY LIMIT AMOUNT OF WARMING.

&&

.AVIATION...11/18Z
ISSUED AT 1236 PM CDT SUN AUG 11 2013

BOUNDARY WILL SLOWLY DROP SOUTH ACROSS CENTRAL IOWA THIS AFTERNOON
AND TONIGHT. IT WILL ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS
DURING THIS TIME. MOST LOCATIONS WILL REMAIN VFR THIS AFTERNOON
INTO TONIGHT...HOWEVER MVFR TO IFR CONDITIONS WILL EXIST IN AND
AROUND THE THUNDERSTORMS. SOME CLEARING AND LIGHT WINDS IN FAR
NORTHERN IOWA ALONG WITH THE RECENT RAINFALL WILL LIKELY LEAD TO
SOME FOG DEVELOPMENT RESTRICTING VISIBILITIES BY DAYBREAK MONDAY.
HIGH PRESSURE WILL BUILD INTO THE STATE BY LATE IN THE FORECAST
PERIOD WITH VFR CONDITIONS BECOMING WIDESPREAD BY MIDDAY ON
MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...AWB
AVIATION...COGIL
Hazardous weather outlook, Aug 11, 3:36 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
436 AM CDT SUN AUG 11 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
436 AM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW OF
THE STORMS MAY BE STRONG TO SEVERE OVER CENTRAL AND NORTHERN IOWA LATE
THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE MINIMAL CHANCES FOR THUNDERSTORMS NORTH AND WEST
THURSDAY NIGHT OR FRIDAY. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A PERIOD OF SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL AND
NORTHERN IOWA LATE THIS AFTERNOON AND THIS EVENING.

SMALL

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 funnel cloud, 2 heavy rain, 1 hail. Local standard time, as filed.

Funnel Cloud, Kossuth

When
August 11, 3:24 PM CST
Where
Kossuth County, 1 mi N of Lu Verne
Reported by
Fire Department/Rescue
Coordinates
42.934, -94.080

Funnel Cloud, Hancock

When
August 11, 3:40 PM CST
Where
Hancock County, 5.42 mi E of Goodell
Reported by
Trained Spotter
Coordinates
42.919, -93.513

Thunderstorm Wind, Franklin

When
August 11, 4:26 PM CST
Where
Franklin County, 0.86 mi NW of Hampton Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.740, -93.240

Emergency Manager estimated 60 to 70 MPH winds. Had to pull over due to the winds.

Thunderstorm Wind, Butler

When
August 11, 5:10 PM CST
Where
Butler County, 3.76 mi NW of Austinville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.620, -93.000

Many small tree branches down, corn heavily damaged by winds and pea size hail.

Heavy Rain, Butler

When
August 11, 6:00 PM CST to 7:00 PM CST
Where
Butler County, Aplington
Reported by
Trained Spotter
Coordinates
42.580, -92.880

Rainfall of 2.35 inches, the first 1.5 inches fell in 30 minutes.

Hail, Webster

When
August 11, 6:45 PM CST
Where
Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.580, -94.200

Thunderstorm Wind, Webster

When
August 11, 7:45 PM CST
Where
Webster County, 1.23 mi NE of Callender
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.380, -94.280

Multiple 3-4 inches diameter limbs down in the yard. Pea size hail as well.

Heavy Rain, Boone

When
August 11, 9:45 PM CST
Where
Boone County, 1.38 mi S of Boone
Reported by
Trained Spotter
Coordinates
42.050, -93.880

Rainfall of 1.7 inches so far.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471392, 459431, 459432, 459433, 459434, 459435, 459436, 459437.